Hail, Henry
- When
- March 21, 11:45 AM CST
- Where
- Henry County, 0.52 mi E of Wayland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.150, -91.660
Trained spotter reported dime to penny size hail.
A short wave trough moving through central Iowa developed a cluster of strong to marginally severe thunderstorms that moved across eastern Iowa and extreme northwest Illinois. These storms formed south of a warm front that was lifting northward across northern Iowa and extreme southern Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A short wave trough moving through central Iowa developed a cluster of strong to marginally severe thunderstorms that moved across eastern Iowa and extreme northwest Illinois. These storms formed south of a warm front that was lifting northward across northern Iowa and extreme southern Wisconsin. Just enough surface heating, combined with rapid moistening in the low levels, and large-scale ascent from the upper level trough, triggered the thunderstorms. Most of the storms produced pea size hail, with a couple reports of penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 21, 2:08 AM CST, 9 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 308 AM CDT WED MAR 21 2007 .DISCUSSION... WET SPRING PATTERN HAS BEGUN OVER THE CWA WITH ROUND OF SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA. SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES 850MB WARM/MOIST SURGE PUSHING N THROUGH THE MO VALLEY...WITH 50KT LOW-LEVEL JET STREAK ACROSS MN. PROFILER DATA INDICATES JET HAS ALSO INCREASED ABOVE 50KT IN THE LAST FEW HOURS IN KS/MO AS WELL AND IS VEERING TOWARD IA. LINE OF SHRA/TSRA HAS DEVELOPED IN AREA OF SPEED CONVERGENCE AND ON THE NOSE OF THE WARM/MOIST ADVECTION ACROSS IA/MO...MOVING NEWD. NRN STREAM UPPER-LEVEL TROUGH IS MOVING ASHORE IN THE NW...AND SRN STREAM LOW IS DEVELOPING NEAR SRN CA WITH 90M HEIGHT FALLS ALONG THE COAST. NRN STREAM TROUGH IS BEING REINFORCED BY UPPER-LEVEL JET STREAM DIVING S AT 130KT+ ALONG THE NW COAST. MAIN FORECAST ISSUES CENTER AROUND PRECIP AND CONVECTIVE POTENTIAL TODAY AND TONIGHT. ONGOING PRECIP SHOULD BE THROUGH MOST OF THE CWA BY MORNING...WITH SOME REMAINING SHRA/EMBEDDED TSRA IN THE NERN QUARTER OF THE CWA. THAT ACTIVITY SHOULD MOVE THROUGH BY MID-MORNING...LEAVING UNCERTAIN WEATHER FOR THE LATE MORNING AND AFTERNOON HOURS. NAM THINS LOW CLOUD DECK MUCH MORE THAN GFS...BUT WITH STRENGTH OF LOW-LEVEL MOISTURE ADVECTION AND EXTENT OF DECK OVERNIGHT WOULD ARGUE FOR CLOUDIER SOLUTION. TEMPS SHOULD STILL BE ABLE TO JUMP INTO THE 60S AND EVEN NEAR 70 SOUTH JUST FROM WARM AIR ADVECTION...BUT WITHOUT SOME SUN...WILL NOT SEE ENOUGH INSTABILITY TO SUPPORT PRE-FRONTAL TSRA DEVELOPING IN THE LATE AFTERNOON/EARLY EVENING. HAVE CONTINUED TO PULL BACK AFTERNOON POPS...THOUGH WILL CONTINUE TO NOTE THAT SHOULD CLOUDS BREAK UP MORE THAN FORECAST...AREA WOULD NEED TO BE MONITORED FOR SVR POTENTIAL IN THE LATE AFTERNOON/EARLY EVENING. MAIN THREAT OF SVR WILL BE IN THE LATE EVENING/EARLY OVERNIGHT HOURS ALONG FRONT AND LIKELY IN THE FORM OF A LINE OF CONVECTION GIVEN LINEAR FRONTAL FORCING...WITH SOME WIND THREAT EARLY IN THE EVENT IF ANY BOWING SEGMENTS CAN PROGRESS INTO THE CWA. NRN STREAM TROUGH WILL PROVIDE SUPPORT TO SFC FORCING ALONG FRONT...AS WELL AS RT ENTRANCE REGION OF STRENGTHENING UPPER-LEVEL JET STREAK. 850MB THETA-E AXIS POINTS INTO SWRN IA BY 21Z AND INTO E CTRL IA BY 03Z...JUST AHEAD OF UPPER TROUGH...FUELING CONVECTION ALONG FRONT. PWATS REMAIN HIGH...BUT MODELS HAVE ALSO BEEN TRENDING MORE PROGRESSIVE WITH FROPA...SO CONCERNS OF TRAINING ALONG A QUASI-STATIONARY FRONT HAVE DIMINISHED. FRONT IS PROGGED TO STALL NEAR CTRL/NRN MO FOR A COUPLE OF DAYS...AND SRN CWA HAS A HIGHER RISK OF SEEING PERSISTENT RAINFALL. BROUGHT POPS AND CLOUD COVER DOWN POST-FRONTAL AS DRIER AIR AND HIGH PRESSURE BUILD INTO THE CWA...AND ALSO SHADED TEMPS DOWN JUST A BIT. NAM/GFS ARE MORE AGGRESSIVE THAN ECMWF IN DROPPING HIGH PRESSURE S OUT OF THE UPPER MS RIVER VALLEY TOWARD THE SRN GREAT LAKES. HAVE BLENDED BETWEEN BY KEEPING NRN HALF OF CWA DRY BUT MAINTAINING SCHC/LOW CHC POPS IN THE SRN TIER THROUGH FRI-SAT AS SHORTWAVE RIDGE IN WAKE OF NRN STREAM TROUGH WOULD SUPPORT SUBSIDENCE. MADE NO CHANGES BEYOND EARLY SATURDAY. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && MAYES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 944 AM CDT WED MAR 21 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221445- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 944 AM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF THUNDERSTORMS WILL MOVE INTO EASTERN IOWA LATE THIS MORNING...SHIFTING INTO NORTHWEST ILLINOIS THROUGH THE NOON HOUR. THERE IS THE POTENTIAL FOR A FEW SEVERE STORMS...PRIMARILY NORTH OF INTERSTATE 80. THE MAIN RISK WILL BE HAIL UP TO 1 INCH IN DIAMETER AND LOCALLY HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND OVERNIGHT. THE PRIMARY THREATS FROM STORMS LATER TODAY WILL BE HAIL UP TO THE SIZE OF NICKELS AND DAMAGING WIND GUSTS. MINOR TO MODERATE FLOODING CONTINUES AT SEVERAL LOCATIONS ON IOWA TRIBUTARY RIVERS UNTIL FURTHER NOTICE. HIGH WATER CONTINUES ON SEVERAL IOWA TRIBUTARY RIVERS...AS WELL AS ALONG THE MISSISSIPPI RIVER SOUTH OF MUSCATINE...UNTIL FURTHER NOTICE. PLEASE SEE THE LATEST FLOOD STATEMENTS FOR DETAILS. THUNDERSTORMS THIS MORNING ARE MOVING EAST ALONG A NORTHWARD MOVING WARM FRONT. THESE WILL CONTINUE TO MOVE EAST TO NORTHEAST ACROSS THE OUTLOOK AREA THROUGH MIDDAY. A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT WITH ADDITIONAL THUNDERSTORMS ALONG AND WELL AHEAD OF THE BOUNDARY IN THE MOIST...UNSTABLE AIRMASS THAT WILL BE ACROSS THE AREA. THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF CLEARING AND DESTABILIZATION THAT OCCURS. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR THE OUTLOOK AREA ROUGHLY NORTHWEST OF A LINE FROM FAIRFIELD IOWA TO FREEPORT ILLINOIS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ONGOING THUNDERSTORMS MAY LINGER SOUTH OF HIGHWAY 34 THURSDAY MORNING. THUNDERSTORMS MAY ALSO DEVELOP SOUTH OF HIGHWAY 34 ON FRIDAY NEAR A WARM FRONT ACROSS NORTHERN MISSOURI. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...THOUGH REPEATED MODERATE RAINFALL EVENTS MAY COMPOUND ANY ONGOING FLOODING SOUTH OF HIGHWAY 34. SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND AND INTO EARLY NEXT WEEK. THOUGH IT IS TOO EARLY TO DETERMINE THE TIMING...AS WELL AS THE POTENTIAL FOR HEAVY RAINFALL OR SEVERE THUNDERSTORMS...ADDITIONAL HEAVY RAINFALL WOULD CONTRIBUTE TO FURTHER FLOODING ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING. SHEETS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1147 AM CDT WED MAR 21 2007 IAZ040-041-051-052-211800- BENTON IA-BUCHANAN IA-DELAWARE IA-LINN IA- 1147 AM CDT WED MAR 21 2007 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM CDT... STRONG THUNDERSTORMS WILL MOVE INTO PORTIONS OF EASTERN IOWA OVER THE NOON HOUR. A CLUSTER OF STORMS...ALONG AND NORTH OF HIGHWAY 30 FROM CEDAR RAPIDS TO MARSHALLTOWN...WILL CONTINUE TO MOVE EAST TO NORTHEAST AROUND 35 MPH. THE STRONGEST STORMS ARE ON A PATH TO MOVE INTO NORTHERN VINTON COUNTY...JUST NORTH OF A LINE FROM AROUND KEYSTONE TO VINTON BETWEEN NOON AND 1230 PM. THESE STORMS MAY PRODUCE HAIL UP TO PENNY SIZE. OTHER STORMS CURRENTLY OVER VINTON COUNTY AND BUCHANAN COUNTY WILL BE CAPABLE OF PRODUCING PEA SIZE OR LARGER HAIL AND PERIODS OF HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS THIS AFTERNOON. SHEETS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1211 PM CDT WED MAR 21 2007 IAZ076-077-087-088-098-099-211800- HENRY IA-JEFFERSON IA-KEOKUK IA-LEE IA-VAN BUREN IA-WASHINGTON IA- 1211 PM CDT WED MAR 21 2007 ...STRONG THUNDERSTORMS DEVELOPING AND MOVING INTO SOUTHEAST IOWA... STRONG THUNDERSTORMS WERE DEVELOPING ALONG THE NORTH OF HIGHWAY 34 FROM JUST SOUTHEAST OF MOUNT PLEASANT...TO OTTUMWA AT NOON. THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO A HALF INCH IN DIAMETER AND HEAVY DOWNPOURS AS THEY DEVELOP AND MOVE NORTHEAST AROUND 35 MPH. STORMS WILL CONTINUE TO DEVELOP AND STRENGTHEN OVER SOUTHEAST IOWA THROUGH 2 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF EASTERN IOWA UNTIL 6 PM CDT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS THIS AFTERNOON. SHEETS
SPECIAL WEATHER STATEMENT...CORRECTED WORDING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1211 PM CDT WED MAR 21 2007 IAZ076-077-087-088-098-099-211800- HENRY IA-JEFFERSON IA-KEOKUK IA-LEE IA-VAN BUREN IA-WASHINGTON IA- 1211 PM CDT WED MAR 21 2007 ...STRONG THUNDERSTORMS DEVELOPING AND MOVING INTO SOUTHEAST IOWA... STRONG THUNDERSTORMS WERE DEVELOPING ALONG AND NORTH OF HIGHWAY 34 FROM JUST SOUTHEAST OF MOUNT PLEASANT...TO OTTUMWA AT NOON. THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO A HALF INCH IN DIAMETER AND HEAVY DOWNPOURS AS THEY DEVELOP AND MOVE NORTHEAST AROUND 35 MPH. STORMS WILL CONTINUE TO DEVELOP AND STRENGTHEN OVER SOUTHEAST IOWA THROUGH 2 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF EASTERN IOWA UNTIL 6 PM CDT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS THIS AFTERNOON. SHEETS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1219 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM HAIL PACKWOOD 41.13N 92.08W
03/21/2007 E0.25 INCH JEFFERSON IA TRAINED SPOTTER
&&
MIKEZThe Quad Cities radar (KDVN), 104 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
2 hail. Local standard time, as filed.
Trained spotter reported dime to penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20501, 20502.